Mayo Clinic Connect
I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you
Liked by Dee, Chris Trout, Volunteer Mentor, TERESA LOGAN, tikigod18 ... see all
Thanks for you advice. I'm definitely getting off it but have 3 months to go. It has caused some throat swelling at times too, so I think you may be right about an allergic reaction. The symptoms move around.
Jump to this post
Is it ok to stay on a med if you are getting throat swelling? It really sounds like a not minor allergic reaction. Your doctor is aware of this and okay with it?
Liked by jmanj
I'm in Canada and the Prolia injection is around $400.00+. My husband has a private insurance plan which covers the cost. I will turn 65 this year, so my injection will be paid for by the provincial government plan. No cost was not a factor, although Forteo is much more expensive.
As I mentioned in an earlier posting, the black box warning about bone cancer bothered me as there is a big history of cancer on the paternal and maternal side. I also read that some patients experience rapid heart beat upon injecting and I have a well-controlled ventricular tachycardia that needs to stay that way. And I already inject Repatha (to lower LDL) twice a month and that's enough. I like the convenience of the twice a year injections of Prolia.
So; although the specialist's first choice was 2 years of Forteo followed by Prolia in order to build up bone faster, I opted to go with Prolia. A year later, the spine is up 11.5% and the hip 6.5% and the doctor seemed pleased and recommended the third injection which I did get. And that's the story.
Sounds like a feasible plan…you have all gears going for you – Stay the course. Sounds like me!
Liked by sue225, jmanj
Get off of the Reclast – regardless of the dosage. Your symptoms are enough to warrant saying you have had an allergic or symptomatic response to it. Infusions are not always the answer. Oral medications are not for those who have any GI difficulties such as GERD. The best routes are the injections – that is why this science is providing multiple options for those who have other disease processes in place. Unfortunately, trial and error is what we are learning in this new field of Rheumtology/Osteoporosis care.
I have gerd, and ibs and celiac disease that no one even suggested bisphosphanates for me. Go directly to Prolia. (Also instead of statins, evoculomab injections/repatha). Yes, for people like me these monoclonal antibodies are the way to go.
I am in full agreement with you. Oddly enough, I am a person who is very afraid of potential drug side effects. I totally get it that not every body reacts the same way to meds. I have had bad experiences too.
However, you don't know until you try a medication if you will be one of the lucky ones.
I know about everything you need to do for your bones and without medication I was on the fast train to fractures. We need to remember that the side effects of a fracture are serious and often result in the loss of one's independence.
I spent the last six months recovering from three minor stress fractures in my foot (no fractures prior to this) and I have been on Prolia (off and on) for a few years, successfully. However, due to the lack of healing, my doctor is considering Tymlos because of its cost and my inability to tolerate Forteo (many years ago). Losing one’s independence for six months was very difficult and challenging; both physically and emotionally. As patients, I feel it’s really to our benefit to think about, research, and consider the pros and cons. I am willing to have a future, if possible, that provides me a level of independence. Thanks for listening everyone and good luck on all your journeys ❤️
@sue225 If your throat is swelling you know what happens to it if it goes shut? Suffocation Find something else talk to your Dr.
I am not the one with the swollen throat. I was responding to someone who is reacting badly to Reclast.
@sue225 So sorry read it wrong
@leliasorry, I did read about your ear infection. But drug-induced asthma is not good either.
Hello to all. I was diagnosed with stage 1 grade 1 er positive breast cancer in 2105. In addition to radiation I was prescribed anastrolzole and then fosamax to offset the bone density risk from the anastrozle as I had osteoporosis in hip. After 6 months on fosamax with some digestive issues my doctor switched me to prolia injections and I agreed based on the understanding that the prolia would leave my system permanently when I ceased it. I fully intended to cease it within several years. After 3 years on prolia and and anastozole I had such Terrible joint pain . In back and hip I could hardly walk. After stopping the anastozole I saw some improvement in joint pain . But still was in pain. That is when I realized the prolia must be part of the problem. At that point I decided to cease all these drugs but discovered the research on prolia discontinuation spinal fractures and consulted an endocrinologist. I am now moving from Prolia back to fosamax for 2 years to avoid the risk of spinal fractures due to discontinuation….. assuming I can tolerate the side effects of fosamax. . I am doing this only because I am fearful of the multiple spinal fracture risk which is permanently disabling as best I can tell. Anyone considering prolia must read the research on the multiple spinal fractures upon discontinuation. . Just google prolia discontinuation and you will find many research articles and case summaries. If you take prolia there is no clear exit strategy. I am now very cautious about any of these drugs. Undoubtedly they are very useful for patients who have severe risk of bone breaks at outset. However I am 69 have never broken a bone other then high school basketball finger break and my parents lived to 91 mother and 95 father still living neither of whom had ever broken a bone. I do not believe my fracture risk justifies these kinds of drugs nor the risks of the adverse effects. Yet now I am at risk due to the drug……… please get well informed before you consider this drug and be SURE it is right for you.
Liked by JK, Volunteer Mentor, jmanj
@mipprolia my doctor wants to start me on prolia. I read all about it. Had a dental appointment and mentioned this to my dentist. She is very much opposed to this for me. I have a tooth that might need to be eventually pulled. She says that by taking Prolia, my jaw bone where a tooth was pulled would not heal.
Hi, @mlpprolia and welcome to Connect.
Thanks for the good info, it sounds as if you have done some extensive research into these drugs. They are scary! It’s one of those things for which there does not seem as if there’s a good solution, as is true so for many pharmaceuticals.
I am recovering from a painful fracture of my upper femur, (“minimally displaced fracture of the greater trochanter of L femur”) and have a bone scan scheduled next month after which I suspect my PCP will want me on one of these drugs. :-(. Since a fracture can be permanently disabling I don’t want to risk that, but the side effects of these drugs are pretty bad. I definitely need to research the options if the scan indicates my bones need help.
Liked by lioness, jmanj
My fear of losing my independence finally outweighed my fear of the dangers of Prolia (and most other drugs for that matter). There is not a perfect solution and there never will be.
Liked by JK, Volunteer Mentor, jmanj, auntieoakley
Both myself from very early menopause (breast cancer) and my husband from bone cancer(multiple myeloma), are on these types of bone strengtheners. Yes they do recommend that you get any dental work needed, completed before you begin. Especially extractions, to prevent issues with the jaw. But the flip side of that coin is compression fractures. My husband had two before he was diagnosed and it took the strongest man I know to his knees with a simple sneeze. I had multiple (more than 12) from a fall that should not have broken anything. Now I have steel plates and screws, and some pretty chronic low grade pain. Only you and your doctor can weigh the risk versus benefit of this. I wish you good health.
Liked by JK, Volunteer Mentor, sue225, jmanj
This is a risk with all of the osteoporosis drugs. It's called osteonecrosis of the jaw
The best thing to do would be to pull the tooth and let it heal before starting the drug. However, one of my teeth broke while I was on one of the osteoporosis drugs. It had to be pulled so that the tooth could be replaced with two crowns and a bridge. Even though it was a small tooth, my dentist sent me to an oral surgeon. I think that the oral surgeon was better informed about the risks. He gave me actual probability, which was actually very low. He then pulled the tooth, and I had no problems.
version 184.108.40.206.2.5Page loaded in 2.619 seconds